Colorado, 2009

Flash Flooding in Colorado, July 25, 2009

July 25, 2009 · NWS PUB · 3 events in 3 counties and zones

and northeast of Kim.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain from thunderstorms produced flash flooding in Canon City...east of Fort Garland...and northeast of Kim.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 1:47 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 25, 1:47 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT SAT JUL 25 2009

.SHORT TERM...

(TONIGHT AND SUNDAY)

...POTENTIAL FOR SEVERE THUNDERSTORMS RAMPING UP DURING THE SHORT
TERM...

APPEARS TO BE A COUPLE SHORTWAVES EMBEDDED IN MOISTURE PLUME OUT
WEST.  THE FIRST MORE EVIDENT FEATURE IS MOVING INTO NW CO/SW WY AND
IS LIKELY RESPONSIBLE FOR THE SHOWERS ACROSS NRN PORTIONS OF THE
STATE EARLIER THIS MORNING.  ANOTHER WEAK FEATURE APPEARS TO BE
MOVING INTO THE 4 CORNERS REGION AND IS BEGINNING TO FIRE OFF
THUNDERSTORMS ACROSS SOUTHWEST PORTIONS OF THE STATE AS OF 18Z.

MEANWHILE...SFC COLD FRONT HAS ALREADY PUSHED INTO NE NM.  DEW
POINTS BEHIND THE FRONT RANGE FROM THE LOWER 50S ALONG THE I-25
CORRIDOR TO THE MID/UPPER 50S NEAR THE CO/KS BORDER.  WITH THE
APPROACHING SHORTWAVE/S...EXPECT SCATTERED THUNDERSTORMS TO BEGIN
ACROSS THE MOUNTAINS BY EARLY AFTERNOON...THEN MOVE INTO THE
ADJACENT PLAINS DURING THE LATE AFTERNOON/EVENING. FARTHER
EAST...CAP MAY HINDER CONVECTION THROUGH MUCH OF THE AFTN...HOWEVER
AS FORCING MOVES IN ALOFT LATER THIS EVENING...EXPECT SCT TSTORMS TO
SPREAD EASTWARD ACROSS THE PLAINS.  AMOUNT OF LOW LVL
MOISTURE WILL BE KEY TO AMOUNT OF CAPE PRESENT THIS AFTN.  LOWER TO
MID 50 SHOULD YIELD AROUND 1000-1500 J/KG MAINLY ALONG AND EAST OF
THE SOUTHEAST MOUNTAINS.  DEEP LAYER SHEARS ARE PROGGED TO BE AROUND
30-35 KTS IN THE AFTN WHICH IS MARGINAL FOR SEVERE STORMS.  AGREE
WITH PREVIOUS THINKING THAT WHILE CONVECTION TODAY WILL BE ON THE
UPSWING...SEVERE CHANCES STILL LOOK MORE LIMITED IN COVERAGE.
HOWEVER...ONE OR TWO SEVERE STORMS NOT OUT OF THE QUESTION...WITH
PIKES PEAK REGION...EASTERN MTS...AND LOCATIONS ALONG THE SRN BORDER
NEAR THE FRONTAL BOUNDARY MOST UNDER THE GUN.

BOTH GFS/NAM DEVELOP AN MCS ACROSS SOUTHEAST COLORADO
OVERNIGHT...WITH NAM KEEPING MOST OF THE CONVECTION PINNED UP ALONG
THE SOUTHEAST MOUNTAINS AND ALONG THE FRONT TO THE SOUTH.  GFS IS
FARTHER NORTH AND SEEMS TO BE KEYING MORE ON UPPER LEVEL ENERGY
MOVING ACROSS THE AREA OVERNIGHT.  THINK REALITY WILL BE A COUPLE
DIFFERENT THUNDERSTORM CLUSTERS WHICH WILL DEVELOP ALONG THE
MOUNTAINS AND MOVE INTO THE SOUTHEAST PLAINS.  FOR THIS REASON WILL
HANG ON TO AT LEAST SCATTERED POPS FOR THE EASTERN
MOUNTAINS/ADJACENT PLAINS (HIGHEST POPS ACROSS SOUTHERN AREAS)
THROUGH THE EVENING...THEN ACROSS THE SOUTHERN BORDER AREAS
OVERNIGHT WITH MORE ISOLATED COVERAGE ELSEWHERE.

SUNDAY LOOKS LIKE THE MORE TYPICAL DAY TWO SEVERE EVENT...WITH
UPSLOPE FLOW CONTINUING ACROSS THE PLAINS...KEEPING DEW POINTS IN
THE 50S TO NEAR 60 ALONG THE EASTERN BORDER.  ANOTHER ROUND OF
SHORTWAVE ENERGY WILL BE MOVING ACROSS THE AREA...WITH ONSET OF
THUNDERSTORMS EARLIER THAN TODAY GIVEN EARLIER TIMING TO APPROACHING
SHORTWAVES EMBEDDED IN MOISTURE PLUME ALOFT.  CAPES WILL PROBABLY RANGE
FROM 1000-1500 J/KG ONCE AGAIN. DEEP LAYER SHEARS LOOK A LITTLE
BETTER...AROUND 35-40 KTS...SUFFICIENT FOR SUPERCELL THUNDERSTORMS.
THINK MAIN THREAT WITH THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.  HIGHER PRECIPITABLE WATERS TOMORROW ALSO POINT TO A HEAVY
RAIN THREAT WITH LOCALIZED FLASH FLOODING POSSIBLE. WILL INTRODUCE
SEVERE THUNDERSTORMS EAST OF THE MOUNTAINS INTO THE GRIDS FOR SUNDAY
GIVEN ALL THE ABOVE PARAMETERS. EVEN THE WESTERN MTS/SAN LUIS VALLEY
WILL SEE SOME INCREASE IN LOW LEVEL MOISTURE TONIGHT INTO SUNDAY
WITH TDS INCREASING INTO THE 40S.  SO EVEN OUT WEST A STRONG STORM
OR TWO WILL BE POSSIBLE. -KT

.LONG TERM...

(SUNDAY NIGHT THROUGH SATURDAY)

LONG TERM CONCERNS INCLUDE COVERAGE AND STRENGTH OF CONVECTION ALONG
WITH TIMING OF BOUNDARIES MOVING ACROSS THE STATE THROUGH THE PERIOD.

SUNDAY NIGHT-TUESDAY NIGHT...MODELS CONTINUE TO INDICATE MINOR
DISTURBANCES EMBEDDED IN THE WEAK TO MODERATE WEST TO NORTHWEST
FLOW ACROSS THE REGION SUNDAY NIGHT ALONG WITH A STRONGER SHORT
WAVE DIVING ACROSS THE NORTHERN GREAT BASIN AND INTO WESTERN WYOMING
EARLY MONDAY MORNING. LATEST MODELS CONTINUE TO DIG NORTHERN ROCKIES
SHORT WAVE AND ASSOCIATED FRONT INTO THE NORTHERN AND CENTRAL HIGH
PLAINS THROUGH THE DAY TUESDAY...THOUGH DIFFER ON TIMING WITH THE
25/12Z NAM AROUND 12 HOURS SLOWER SLIDING FRONT ACROSS THE SOUTHEAST
PLAINS THAN THE GFS FRONT WHICH BRINGS FRONT ACROSS THE PLAINS
BETWEEN 06Z AND 12Z LATE MONDAY NIGHT AND EARLY TUESDAY MORNING.
CURRENTLY LEANING TOWARDS THE GFS SOLUTION AND HAVE TRENDED FORECAST
TO MATCH. AT ANY RATE...WITH HAVE KEPT HIGH SCATTERED POPS ACROSS
THE AREA SUNDAY EVENING WITH ENOUGH SHEAR AND LOW LEVEL MOISTURE IN
PLACE TO KEEP A THREAT OF SEVERE STORMS PRODUCING LARGE HAIL
ONGOING ACROSS THE EASTERN MTS THROUGH THE I-25 CORRIDOR. MODELS
INDICATING THE POTENTIAL FOR ELEVATED CONVECTION ACROSS THE FAR
EASTERN PLAINS LATE SUNDAY NIGHT WITH DEVELOPING WAA AS H7 FLOW
BECOMES MORE WESTERLY AHEAD OF WESTERN WYOMING WAVE. WITH AMPLE
AVAILABLE MOISTURE AND MINOR DISTURBANCES EMBEDDED WITHIN THE
WESTERLY FLOW ALOFT...HAVE INCREASED POPS TO SCATTERED ONCE AGAIN
ACROSS THE HIGHER TERRAIN AND I-25 CORRIDOR FOR MONDAY. MODELS
HINTING AT LOW LEVEL MOISTURE MIXING OUT SLIGHTLY ACROSS THE PLAINS
WITH PREFRONTAL TROUGH ACROSS THE FAR EASTERN PLAINS...THOUGH STILL
LOOKS TO BE ENOUGH CAPE AND SHEAR FOR ISOLATED SEVERE STORMS ONCE
AGAIN. HAVE INCREASED POPS TO SCATTERED ACROSS THE PLAINS MONDAY
NIGHT WITH CONVECTION ALONG AND BEHIND THE FRONT. SCATTERED
CONVECTION EXPECTED ONCE AGAIN ACROSS THE HIGH TERRAIN ON TUESDAY
THOUGH WITH COOL UPSLOPE PROGGED ACROSS THE PLAINS...IT MAY BE TOO
STABLE FOR STORMS ACROSS THE PLAINS...THOUGH HAVE KEPT CURRENT
CHANCE POPS IN TACT FOR NOW.

WEDNESDAY-THURSDAY...MODERATE NORTHWEST FLOW ALOFT PROGGED TO
CONTINUE ACROSS THE REGION WITH ANOTHER STRONG SHORT WAVE AND
ASSOCIATED FRONT PROGGED TO DIVE ACROSS THE NORTHERN ROCKIES THROUGH
THE HIGH PLAINS WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING
WITH MOIST UPSLOPE FLOW RETURNING ACROSS THE PLAINS THURSDAY
AFTERNOON. WITH CONTINUED MINOR DISTURBANCES AND AVAILABLE MOISTURE
PROGGED WITHIN THE FLOW ALOFT...WILL KEEP CHANCE POPS IN FORECAST
FOR MOST OF THE AREA WEDNESDAY AND THURSDAY.

FRIDAY-SATURDAY...LATEST GFS INDICATING A WARMING AND DRYING TREND
THROUGH THIS PERIOD AS UPPER RIDGING PUSHES BACK INTO THE DESERT
SOUTHWEST AND GREAT BASIN REGION FRIDAY AND INTO WESTERN COLORADO
SATURDAY. THE 25/12Z ECMWF HOWEVER HOLDS OFF ON THE WARMING TREND
UNTIL EARLY NEXT WEEK WITH ANOTHER EMBEDDED SHORT WAVE AND FRONT
DIGGING ACROSS THE NORTHERN ROCKIES AND ACROSS EASTERN COLORADO
ON SATURDAY. FOR NOW...HAVE TRENDED TOWARD THE WARMER AND DRIER
GFS. -MW

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED AT THE TAF SITES THIS
EVENING WITH VFR TO BRIEF MVFR CIGS. LOCALLY HEAVY RAINFALL AND
ERRATIC GUSTY WINDS WILL BE THE PRIMARY THREAT...BUT A FEW OF THE
STRONGER STORMS COULD PRODUCE SOME HAIL UP TO 1 INCH IN DIAMETER
ALONG WITH WIND GUSTS TO NEAR 60 MPH. THUNDERSTORMS WILL LINGER
THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA. COVERAGE OF THUNDERSTORMS WILL
DECREASE AFTER 06Z FOR THE KCOS AND KPUB TAF SITES. STILL NOT
SEEING A STRONG SIGNAL THAT WIDESPREAD STRATUS MAY DEVELOP ACROSS
THE PLAINS...SO PLAN TO KEEP MENTION OF STRATUS OUT OF THE TAFS
FOR NOW. THOUGH IF A STRONG EASTERLY PUSH OF MOISTURE FROM
THUNDERSTORM OUTFLOW MOVES INTO THE AREA THERE IS A SMALL CHANCE
FOR SOME STRATUS DEVELOPMENT. LATER SHIFTS WILL CONTINUE TO
MONITOR THIS POTENTIAL. STRONG TO SEVERE THUNDERSTORMS WILL BE
MORE LIKELY ON SUNDAY FOR ALL THE TAF SITES...BUT ESPECIALLY KCOS
AND KPUB. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT
ALONG WITH MVFR TO IFR CIGS AND LOCALLY HEAVY RAINFALL. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/23
Hazardous weather outlook, Jul 25, 6:07 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
707 AM MDT SAT JUL 25 2009

COZ058>089-093>099-261315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
707 AM MDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS THE REGION
TODAY...ESPECIALLY IN THE MOUNTAINS AND ALONG THE I-25 CORRIDOR. A
FEW OF THESE STORMS...ESPECIALLY ALONG THE EAST FACING SLOPES OF THE
SOUTHERN MOUNTAINS AND I-25 CORRIDOR...MAY BECOME MARGINALLY SEVERE
AND PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

ALL STORMS TODAY WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING. THE LARGER STORMS WILL BE CAPABLE OF PERIODS OF HEAVY
RAIN.

STORMS MAY LAST WELL INTO THE NIGHT OVER THE EASTERN PLAINS AS A
DISTURBANCE ALOFT MOVES ACROSS THE PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH EASTERN COLORADO
ON SUNDAY...LEADING TO A HEIGHTENED RISK OF SEVERE WEATHER OVER
MUCH OF SOUTHEAST COLORADO. THE GREATEST THREAT WILL BE ALONG AND
EAST OF INTERSTATE 25. THREATS WILL INCLUDE HAIL UP TO 2 INCHES
DIAMETER...WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY AN
ISOLATED TORNADO.

THE THREAT FOR SEVER THUNDERSTORMS WILL CONTINUE MONDAY AND
TUESDAY AS A SECOND STRONGER DISTURBANCE MOVES INTO THE AREA.
THE TIMING OF THE DISTURBANCE WILL IMPACT WHEN AND TO WHAT
EXTENT SEVERE STORMS MAY IMPACT THE AREA...BUT IT IS EXPECTED
THAT THE SUNDAY THROUGH TUESDAY PERIOD WILL BE AN ACTIVE ONE
FOR SEVERE WEATHER...AND RESIDENTS SHOULD BE ALERT FOR THE
POSSIBILITY OF WATCHES AND WARNINGS BEING ISSUED DURING THIS TIME.
THE THREAT FOR SEVERE WEATHER WILL DIMINISH OVER THE WESTERN
COUNTIES AND INTERSTATE 25 CORRIDOR WEDNESDAY THROUGH FRIDAY...
BUT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE...AND SEVERE
STORMS MAY OCCUR FARTHER TO THE EAST DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM MDT ACROSS THE EASTERN MOUNTAINS AND PLAINS.

34/44

In the hours before

Local storm report, Jul 25, 1:33 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
233 PM MDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             5 NNE CRIPPLE CREEK     38.81N 105.14W
07/25/2009  M0.88 INCH       TELLER             CO   TRAINED SPOTTER

            STILL HAILING AT 230 PM.

&&

KT
Special weather statement, Jul 25, 1:59 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT SAT JUL 25 2009

COZ081>083-085-086-252130-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PIKES
PEAK ABOVE 11000 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
259 PM MDT SAT JUL 25 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO
  SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF VICTOR...OR 18 MILES SOUTHWEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTH AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN
TELLER COUNTY...NORTHEASTERN FREMONT COUNTY...SOUTHWESTERN EL PASO
COUNTY AND NORTHWESTERN PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 25, 2:09 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT SAT JUL 25 2009

COZ081-082-252145-
PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500
FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
309 PM MDT SAT JUL 25 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN TELLER COUNTY IN CENTRAL COLORADO

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CRIPPLE CREEK...OR 26 MILES
WEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
  OPEN COUNTRY OF SOUTHWEST TELLER COUNTY SOUTH OF HIGHWAY 24.
  CRIPPLE CREEK.
  VICTOR.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 25, 2:30 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT SAT JUL 25 2009

COZ081-083-085-086-252200-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO
AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TELLER COUNTY/RAMPART RANGE
ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
330 PM MDT SAT JUL 25 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  EXTREME NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF VICTOR...OR 22 MILES
SOUTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTH AT
10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN
FREMONT COUNTY...SOUTHWESTERN EL PASO COUNTY AND EXTREME NORTHWESTERN
PUEBLO COUNTY...NORTH OF HIGHWAY 50 AND WEST OF HIGHWAY 115.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 25, 3:14 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MDT SAT JUL 25 2009

COZ071-072-074-075-252245-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000
FT-SOUTHERN SAN LUIS VALLEY-SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE
11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-
414 PM MDT SAT JUL 25 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT GARLAND...OR 28 MILES EAST OF
ALAMOSA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN
COSTILLA COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 25, 3:23 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT SAT JUL 25 2009

COZ072-073-076-077-079-081-083-252345-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHERN SANGRE DE CRISTO
MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS
BETWEEN 8500 AND 11000 FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET
MOUNTAINS BETWEEN 6300 AND 10000 FT-
423 PM MDT SAT JUL 25 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  FREMONT COUNTY IN CENTRAL COLORADO

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR TEXAS CREEK...OR 49 MILES
SOUTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE
EAST-SOUTHEAST AT 10 MPH.  ADDITIONAL STRONG THUNDERSTORMS WERE 15
MILES TO THE NORTHWEST OF PENROSE AND 17 MILES TO THE NORTHWEST OF
CANON CITY.  THESE THUNDERSTORMS WERE ALSO MOVING TO THE
EAST-SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROYAL GORGE.
  PENROSE.
  FLORENCE.
  CANON CITY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 148 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Costilla

When
July 25, 3:45 PM MST to 5:00 PM MST
Where
Costilla County, 6.34 mi NE of Ft Garland to 5.88 mi NE of Ft Garland
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.497, -105.351

A thunderstorm produced intense rainfall which caused flash flooding and a mudslide just east of Fort Garland, closing or restricting travel on US Highway 160 for over two hours.

Flash Flood, Fremont

When
July 25, 5:00 PM MST to 8:00 PM MST
Where
Fremont County, 1.28 mi ENE of Canon City to 1.26 mi ESE of Canon City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.460, -105.210

A strong thunderstorm produced heavy rain that resulted in widespread street flooding across Canon City.

Flash Flood, Las Animas

When
July 25, 8:00 PM MST to 10:00 PM MST
Where
Las Animas County, 10.54 mi N of Kim to 3.29 mi NE of Kim
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.401, -103.320

Thunderstorms produced heavy rain which caused deep water over roadways and washouts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189926, 189922, 190617.